Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 25, 2004, 5:50 PM EDT for Rowan County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 5:50 PM EDT (21:50 UTC)
- Expired
- May 25, 2004, 6:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 252150 SVRJKL KYC205-252215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 550 PM EDT TUE MAY 25 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROWAN COUNTY IN KENTUCKY. * UNTIL 615 PM EDT. * AT 550 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF BLUESTONE...OR 4 MILES WEST OF MOREHEAD...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAYS CROSSING AROUND 555 PM EDT. CRANSTON AROUND 600 PM EDT. TRIPLETT AROUND 605 PM EDT. HALDEMAN AROUND 610 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING FOR EASTERN KENTUCKY. LAT...LON 3821 8363 3808 8347 3829 8318 3844 8337 $$ DUSTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:59 AM EDT, 5 hours 51 minutes earlier.
Area forecast discussion, May 25, 11:59 AM EDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1159 AM EDT TUE MAY 25 2004 .DISCUSSION... SFC FRONT HAS PUSHED NORTH OF THE OHIO RIVER THIS MORNING. BOTH ILN AND BNA SOUNDINGS CAME IN WITH JUST ABOUT NO CAPPING. BETTER INSTABILITY AND MIDLEVEL DRY AIR EVIDENT ON THE BNA SOUNDING...HOWEVER WITH SHOWER AND THUNDERSTORM ACTIVITY THAT PUSHED OUT OF OUR SOUTHEASTERN COUNTIES THIS MORNING...SOUNDINGS IN THE SOUTH MAY BE MORE REPRESENTATIVE OF ILN THAN BNA. NO CONVECTION IS OCCURRING RIGHT NOW...AS OH VALLEY MCS DISINTEGRATED TOO QUICKLY TO INITIATE ANY CONVECTION BEFORE ITS DEMISE. UPPER AIR ANALYSIS REVEALED A S/W FROM LAKE MICH THROUGH THE BOOTHEEL OF MO. IR SAT PICS SHOWED SECONDARY COMPLEX OF STORMS WEAKENING WITH TIME AS IT CROSSED THE MS RIVER...HOWEVER A SFC TROUGH IS BEING MORE REFLECTED ALONG THIS WEAKENING COMPLEX ACCORDING TO MSAS. THIS FEATURE IS SOMETHING TO WATCH AS IT WILL BE A SUFFICIENT INITIATOR IF IT KEEPS WORKING ITS WAY EAST. NEW MASS OF STORMS ALREADY STARTING TO FIRE NEAR THE BOOTHEEL OF MO. UNSTABLE AIR MASS OUT OF HEAD OF THE LIKELY TRAJECTORY OF THIS COMPLEX...WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S. A GOOD...MAINLY UNIDIRECTIONAL WIND PROFILE WILL MAKE DAMAGING WINDS THE HIGHER THREAT...HOWEVER WITH SOME SLIGHT BACKING AT THE SFC AND GOOD OVERALL SHEAR PRESENT...SOME SUPERCELLS AND ISOLATED EMBEDDED QUICK SPIN UP TORNADOES ARE A POSSIBILITY. FORECAST WELL HANDLED OVERALL AND WILL ONLY MAKE MINOR ADJUSTMENTS FOR THE THIS AFTERNOON AND TONIGHT. WILL MENTION SEVERE STORMS POSSIBLE IN ALL ZONES FOR THE REST OF THIS AFTERNOON AND INTO TONIGHT. && .PREV DISCUSSIONS... 610 AM EDT TUE MAY 25 2004 09Z SFC ANALYSIS SHOWS A WASHED OUT FRONT STRETCHED FROM LOW PRESSURE LOCATED OVER CENTRAL ILLINOIS DOWN TO NEAR CVG AND ACROSS TO SOUTHERN WEST VIRGINIA. NORTH OF THIS BOUNDARY DEWPOINTS ARE IN THE MID 50S WHILE TO THE SOUTH THEY ARE WELL INTO THE MID 60S. RADAR INDICATES JUST A FEW STRAY SHOWERS AND STORMS REMAIN THROUGH THE CENTRAL APPALACHIANS FROM THE EARLIER MCS THAT BROUGHT SEVERE WEATHER TO EAST KENTUCKY LATE LAST EVENING. ALSO ON RADAR THE REMAINS OF A WEAKENING MEGA-BOW ECHO IS RACING EAST JUST NORTH OF THE OHIO RIVER. THE LATEST IR SATELLITE LOOP ALSO CONFIRMS THIS WEAKENING WITH RAPIDLY WARMING CLOUD TOPS EVIDENT. THE MODELS ARE IN DECENT AGREEMENT ALOFT WITH THE FAST FLOW NORTH OF A SUBTROPICAL RIDGE AND BELOW A FAIRLY DEEP CLOSED LOW OVER THE HUDSON BAY. THE JET STREAM WILL BE FUNNELED THROUGH THE OHIO VALLEY DURING THE FIRST PART OF THE FORECAST PERIOD WITH LITTLE EDDIES OF SHORTWAVES RIPPLING THROUGH EVERY TWELVE HOURS OR SO. THIS UNSETTLED PATTERN WILL BE IN PLACE UNTIL FRIDAY WHEN A STRONGER TROUGH MOVING INTO THE PACIFIC NORTHWEST HELPS BUCKLE THE RIDGE NORTH INTO THE MID MISSISSIPPI VALLEY AND EVENTUALLY THE OHIO VALLEY FOR THE WEEKEND. WITH LITTLE DIFFERENCE IN THERE 500 MB PATTERNS...FOLLOWED THE BETTER RESOLUTION ETA FOR THE ATTEMPTED TIMING OF THESE SHORTWAVES. SENSIBLE WEATHER WILL FEATURE A STORMY 48 TO 60 HOUR PERIOD AS THE FRONT FLAPS NEARBY. SFC LOW PRESSURE WAVES WILL RIDE ALONG IT SHIFTING IT A HUNDRED MILES OR SO SOUTH TODAY THEN BACK NORTH FOR A TIME BEFORE SETTLING BACK ACROSS KENTUCKY FOR MIDWEEK. IN THE NEAR TERM...EXPECT THE REMAINS OF THE LARGE BOW MCS TO CONTINUE TO FALL APART AND COME THROUGH AS MAINLY CLOUDS THIS MORNING. MORE IMPORTANTLY THIS WILL LIKELY LEAVE BEHIND A WELL-DEFINED OUT FLOW BOUNDARY THAT SHOULD SERVE AS A FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT DURING THE HEAT OF THE DAY. WITH THE JET STREAM CLOSE AND A NEARLY UNIDIRECTIONAL WIND PROFILE EXPECTED...DAMAGING WINDS WILL BE A CONCERN FROM THE STRONGEST STORMS...SIMILAR TO LAST EVENING. FLASH FLOODING CAN NOT BE RULED OUT AS WELL SINCE THE PWS WILL BE IN THE INCH AN A HALF RANGE AND TRAINING IS POSSIBLE. DEPENDING ON HOW THESE ORGANIZED STORMS DEVELOP THEY COULD LAST INTO THE OVERNIGHT. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS THE FRONT SETTLES THROUGH EAST KENTUCKY. RIDGING ALOFT AND A PUSH OF DRIER AIR INTO THE OHIO VALLEY WILL MAKE FOR A LESSER CHANCE OF CONVECTION FOR THE END OF THE WEEK AND INTO THE WEEKEND. MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR LOWS TO DROP ENOUGH FOR THE COLD POOL RAINS BEHIND ANY ORGANIZED THUNDERSTORMS THAT DEVELOP OR MOVE THROUGH EAST KENTUCKY. FOR POPS ...AGREED WITH THE TREND IN THE GFS...JUST WENT A BIT HIGHER TODAY AND NOT QUITE SO HIGH FOR WEDNESDAY AND WEDNESDAY NIGHT. AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE MAXES SIGNIFICANTLY AS THE RAW MET NUMBERS WERE OVERPLAYING THE COOLING EFFECT OF ITS FORECASTED SHOWERS AND THUNDERSTORMS... ESPECIALLY WEDNESDAY. WENT MAINLY WITH A PERSISTENT FORECAST FOR HIGHS TODAY AND A BIT COOLER WEDNESDAY...WITH MORE PCPN EXPECTED. FOR LOWS...TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS TONIGHT AND ESPECIALLY WEDNESDAY NIGHT. THE REST OF THE FORECAST WAS IN EXCELLENT SHAPE AND JUST HAD TO NUDGE IT ONE WAY OR ANOTHER TO BETTER MATCH THE LATEST FORECAST THOUGHTS INCLUDING MODEL...HPC AND NDFD CONSENSUS. && 623 PM EDT MON MAY 24 2004 FRONTAL BOUNDARY CURRENTLY STRETCHED ACROSS OUR NORTHERN COUNTIES...WITH SFC TROUGH OUT AHEAD OF IT INITIATING A LINE OF CONVECTION ALL THE WAY BACK THROUGH KENTUCKY. SOME CELLS HAVE TAKEN ADVANTAGE OF GOOD WIND PROFILE AND REACHED SEVERE LIMITS. EXPECT FRONTAL BOUNDARY TO LIFT BACK NORTH TONIGHT...AS MID LEVEL TROUGH SWINGS PLAINS LOW PRESSURE NORTHEAST. SHOULD SEE A LULL IN ACTIVITY WITH THE SUN SETTING. EXPECT LARGE COMPLEX OF STORMS TO BE ONGOING TOMORROW MORNING. HAVE GONE OPTIMISTIC WITH HIGHS TOMORROW...HOWEVER CIRRUS SHIELD COULD POTENTIAL KILL TEMPERATURES. 18Z META FORECAST SOUNDINGS SHOWING A MORE WET ADIABATIC ATMOSPHERE TOMORROW. TRAINING CELLS COULD BE A PROBLEM WITH PARALLEL FLOW AND HIGH PWS. WIND PROFILE LOOKS COMPARABLE TO TODAYS...HOWEVER INSTABILITY COULD BE SQUASHED WITH TOO MUCH AFOREMENTIONED CIRRUS BLOWOFF. HAVE INCLUDED A GRADIENT OF POPS...WITH 50 IN THE NORTH CLOSEST TO MCS PATH AND 30 IN THE SOUTH. FRONTAL BOUNDARY PUSHES THROUGH WEDNESDAY INTO THURSDAY...WITH STILL STRONG PROGGED UPPER LEVEL SUPPORT. WEDNESDAYS WIND PROFILE LOOKS THE STRONGEST...BUT AGAIN INSTABILITY WILL BE A LIMITING FACTOR WITH ALL OF THE CLOUD COVER. MORE HEAVY RAINERS ARE POSSIBLE WITH GOOD DIVERGENCE ADVERTISED AND PARALLEL FLOW. .EXTENDED...DEEPENING WESTERN TROUGH WILL EJECT A 5H BAJA LOW NORTHEAST INTO PLAINS...WHERE IT DAMPENS INTO A S/W. THIS WILL BE ENOUGH TO LIFT FRONT BACK TO THE NORTH ON FRIDAY. WARM SECTOR AIRMASS WILL BE IN PLACE ONCE AGAIN FOR THE WEEKEND...WITH AFTERNOON AND EVENING SCATTERED CONVECTION POSSIBLE. MEANWHILE DEEPENING WESTERN TROUGH WILL INITIATE ANOTHER RATHER DEEP LOW PRESSURE SYSTEM WHICH WILL PUSH A COLD FRONT CLOSER TO THE AREA BY MEMORIAL DAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
Hazardous weather outlook, May 25, 5:02 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 502 AM EDT TUE MAY 25 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261000- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 502 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AS A FRONT REMAINS NORTH OF THE AREA AND MOISTURE CONTINUES TO BE PUMPED INTO THE REGION. THE FAST JET STREAM NEARBY WILL MAKE DAMAGING WINDS THE MAIN SEVERE THREAT. DUE TO THE WELL ORGANIZED NATURE OF THE LARGE STORM CLUSTERS THAT ARE EXPECTED TO AFFECT THE OHIO VALLEY TODAY... THE SEVERE THREAT WILL LAST WELL INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ORGANIZED...STRONG TO SEVERE...THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY INTO THURSDAY AS THE FRONT WAVES THROUGH THE AREA. FOR THE REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL WEATHER SERVICE. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:17 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 43 min |
| May 24, 9:47 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Powell, Wolfe | 43 min |
| May 24, 10:18 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie | 57 min |
| May 24, 10:20 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 40 min |
| May 24, 10:26 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 64 min |
| May 24, 10:29 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 31 min |
| May 24, 11:02 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Magoffin | 58 min |
| May 24, 11:31 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 59 min |
| May 24, 11:58 PM EDT | Tornado Warning | JKL | Floyd | 32 min |
| May 25, 12:09 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 81 min |
| May 25, 12:23 AM EDT | Severe Thunderstorm Warning | JKL | Letcher | 52 min |
| May 25, 6:10 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 50 min |
| May 25, 6:15 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.